Hail, Ross
- When
- May 4, 4:14 PM EST to 4:16 PM EST
- Where
- Ross County, 1.38 mi S of Hopetown
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 39.350, -82.980
Showers and thunderstorms moved through the region as a low pressure system passed by.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ILN wrote it up.
Showers and thunderstorms moved through the region as a low pressure system passed by.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before the first event at May 4, 2:53 PM EST, 1 hour 21 minutes earlier.
Area Forecast Discussion National Weather Service Wilmington OH 353 PM EDT Sun May 4 2025 .SYNOPSIS... A cutoff low will meander about the region through Tuesday, providing periods of showers through the next several days. This will keep below normal temperatures entrenched across the Ohio Valley until a warmup develops toward midweek. Drier conditions are favored toward the end of the workweek into next weekend. && .NEAR TERM /UNTIL 6 AM MONDAY MORNING/... Deep cutoff/closed low over north central KY to drift very slowly west tonight. This vertically- stacked system will wobble about the region thru early part of the week before shifting east Tue/Tue night. Cold pool aloft associated with this low has advected 5H temperatures of -23C to -25c in from the south. The cold pool aloft combined with daytime heating has resulted in marginal instby with MUCAPE values of 750-1000 J/kg across all but the far west. This instby combined with several lobes of vorticity and low level convergent axes rotating around the low center, has led to the development of convective bands. Expect a general uptick in coverage thru late afternoon before diminishing this evening. Thermal profiles suggest that the potential exists for some small hail with better updrafts. Precipitation coverage diminishes later this evening but can not rule out a continued threat of a shower over the southwest thru the night. Have limited this later threat to low chance pop. Lows tonight generally in the mid and upper 40s. && .SHORT TERM /6 AM MONDAY MORNING THROUGH MONDAY NIGHT/... Model solutions generally similar with closed low positioned to our west at sunrise Monday to rotate slowly east and north toward the Tri-State region Monday. A similar setup to today with showers in the morning and a diurnal uptick in coverage of showers and storms in the afternoon. High temperatures in the upper 50s to the lower and middle 60s. Shower and thunderstorm coverage decreases Monday evening with the better coverage shifting to areas along and north of I70 overnight. Temperatures to drop to lows in the mid and upper 40s. && .LONG TERM /TUESDAY THROUGH SUNDAY/... Upper low over the southern Great Lakes will keep plenty of clouds and showers around on Tuesday. Highest PoPs will be situated across the north and east portions of the CWA. Tuesday will be another cool day with temperatures in the 60s. Upper low finally shows signs of departing Tuesday night, moving east into the mid-Atlantic states with the potential for some clearing and low temperatures dropping to within a few degrees of 50F. Heights start to rise on Wednesday. There is a weak boundary forecast to move southward through the CWA later Wednesday into Wednesday night. Can't rule out a few showers mainly in the southern CWA, but for the most part later Wednesday into Wednesday should feature a dry forecast. High temperatures are expected to rebound into the lower to mid 70s Wednesday, with lows mainly 50 to 55F. Behind this front, high pressure builds in from the north for the late week period, bringing with it drier air along with temperatures near climo for early May. There may be a chance of showers mainly across the southern CWA Thursday into Friday where there will be slightly better moisture, otherwise high pressure appears to hold into next weekend, where temperatures will climb back above climo by Sunday. && .AVIATION /19Z SUNDAY THROUGH FRIDAY/... The center of a large mid level low to drift toward the Tri-State region today and then wobble around the area thru Monday. Scattered diurnally driven showers and thunderstorms will continue to increase in coverage thru the afternoon. The best coverage of thunderstorms to pivot from south to north thru 00z, with a focus of activity along and east of I-71 corridor. A few of the storms could contain small hail. Prevailing MVFR ceilings will drop down to IFR with IFR vsbys at times in showers and thunderstorms. Some VFR ceilings have developed and will be short lived with conditions dropping back to MVFR in pcpn. Ceilings will return to IFR area wide progressively from northwest to southeast between 06z-12z. Ceilings will lift to MVFR Monday with additional showers and perhaps a few thunderstorms Monday afternoon. OUTLOOK...MVFR CIGs may persist at times through Tuesday. && .ILN WATCHES/WARNINGS/ADVISORIES... OH...None. KY...None. IN...None. && SYNOPSIS...AR NEAR TERM...AR SHORT TERM...AR LONG TERM...BPP AVIATION...AR
Hazardous Weather Outlook National Weather Service Wilmington OH 315 AM EDT Sun May 4 2025 INZ050-058-059-066-073>075-080-KYZ089>091-094-095-050715- Wayne-Fayette-Union-Franklin-Ripley-Dearborn-Ohio-Switzerland- Carroll-Gallatin-Boone-Owen-Grant- 315 AM EDT Sun May 4 2025 This Hazardous Weather Outlook is for east central Indiana, southeast Indiana and northern Kentucky. .DAY ONE...Today and tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Monday through Saturday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. KYZ092-093-096>100-OHZ026-034-035-042>046-051>056-060>065-070>074- 077>082-088-050715- Kenton-Campbell-Pendleton-Bracken-Robertson-Mason-Lewis-Hardin- Mercer-Auglaize-Darke-Shelby-Logan-Union-Delaware-Miami-Champaign- Clark-Madison-Franklin-Licking-Preble-Montgomery-Greene-Fayette- Pickaway-Fairfield-Butler-Warren-Clinton-Ross-Hocking-Hamilton- Clermont-Brown-Highland-Adams-Pike-Scioto- 315 AM EDT Sun May 4 2025 This Hazardous Weather Outlook is for northeast Kentucky, northern Kentucky, central Ohio, south central Ohio, southwest Ohio and west central Ohio. .DAY ONE...Today and tonight. Scattered showers, with perhaps a few storms, are likely this afternoon into early evening. Some small hail will be possible in the strongest storms. .DAYS TWO THROUGH SEVEN...Monday through Saturday. There is a low probability for widespread hazardous weather. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Special Weather Statement
National Weather Service Wilmington OH
508 PM EDT Sun May 4 2025
OHZ073-074-042145-
Ross OH-Hocking OH-
508 PM EDT Sun May 4 2025
...A CLUSTER OF STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF
SOUTHWESTERN HOCKING AND NORTHEASTERN ROSS COUNTIES THROUGH 545 PM
EDT...
At 508 PM EDT, a cluster of strong thunderstorms were located 11
miles southeast of Kingston, moving north-northwest at 25 mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Hail may cause minor damage to
vegetation.
Locations impacted include...
Mooresville, Hallsville, Adelphi, and Laurelville.
To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.
&&
LAT...LON 3937 8275 3931 8275 3928 8282 3944 8294
3947 8282 3947 8274 3950 8274 3952 8265
3936 8264
TIME...MOT...LOC 2108Z 159DEG 23KT 3938 8274
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
FranksSpecial Weather Statement
National Weather Service Wilmington OH
513 PM EDT Sun May 4 2025
OHZ064-073-042145-
Ross OH-Pickaway OH-
513 PM EDT Sun May 4 2025
...A CLUSTER OF STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF SOUTH
CENTRAL PICKAWAY AND NORTH CENTRAL ROSS COUNTIES THROUGH 545 PM
EDT...
At 513 PM EDT, a cluster of strong thunderstorms were located over
Chillicothe, moving north-northwest at 25 mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Hail may cause minor damage to
vegetation.
Locations impacted include...
North Folk Village, Clarksburg, Pickaway County Airport, Chillicothe,
and Andersonville.
To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.
&&
LAT...LON 3931 8290 3927 8304 3951 8322 3955 8293
TIME...MOT...LOC 2113Z 165DEG 22KT 3934 8298
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
FranksThe Cincinnati radar (KILN), 73 km away, was scanning. The volume nearest the first event began at 21:12 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Ohio in 2025Every state in 2025This day in weather historyWarnings in Ohio, May 2025
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1242347.